Colorado, 2024

Damaging Winds in Colorado, July 16, 2024

July 16, 2024 · NWS PUB · 7 events in 4 counties and zones

Scattered thunderstorms developed within northwesterly flow, causing strong outflow winds and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Scattered thunderstorms developed within northwesterly flow, causing strong outflow winds and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 1:29 PM MST, 7 minutes earlier. Its key messages:

  • Severe storms possible this afternoon and evening, initially over the mountains followed by the eastern plains.
  • Severe risk returns Wednesday, with an increased chance for heavy rainfall and flash flooding.
  • Daily showers and thunderstorms are likely (60-80%) over and near the higher terrain through the end of work week.
  • Unseasonably cool and unsettled this weekend into early next week.
Area forecast discussion, Jul 16, 1:29 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
229 PM MDT Tue Jul 16 2024

.KEY MESSAGES...

- Severe storms possible this afternoon and evening, initially over
the mountains followed by the eastern plains.

- Severe risk returns Wednesday, with an increased chance for
  heavy rainfall and flash flooding.

- Daily showers and thunderstorms are likely (60-80%) over and
  near the higher terrain through the end of work week.

- Unseasonably cool and unsettled this weekend into early next
  week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 225 PM MDT Tue Jul 16 2024

Currently...

Storms have already began popping up across the higher terrain, as
well as parts of El Paso County. Storms are moving at a decent speed
to the east-southeast and should continue to do so into this
evening. Cloud cover is scarce out east with near-60 dewpoints
across Highway 50. Still looks to be a decent setup for strong to
severe storms. Meanwhile, the front is a bit too broad to see within
the surface analysis data, but gusty surface winds denote the
presence of lift into the mountains. Parts of the front have likely
already arrived in our CWA.

Rest of Today and Tonight...

Showers and storms will continue to form through the rest of this
afternoon and into this evening, thanks to good upslope across the
plains coupled with the mid-level perturbation passing through the
flow aloft. Models are still in line with spreading precipitation
across the mountains before the mid-level flow pushes things onto
the plains. Looking at the SPC Mesoanalysis page, 1000-2000 J/kg of
CAPE and around 25-30 knots of effective bulk shear in places leave
us primed for some stronger thunderstorm development. With CAPE and
shear maximized closer to the CO-KS border, storms are still
expected to intensify as they move east. Risks for severe hazards,
including damaging outflow winds, 1+ inch hail, and heavy rain will
all increase accordingly over our eastern counties. As such, Slight
Severe Risk covers these areas on today's SPC Convective Outlook.
Given how much moisture is in place as well, flash flooding will
definitely be on the table, specifically over burn scars and other
vulnerable areas.

Wednesday...

Cooler temperatures will blanket the area on Wednesday behind the
front, with highs only reaching into the 80s across most of our CWA.
Temps will also be kept down by lingering cloud cover and abundant
moisture. Aloft, the high pressure off to our southwest will
continue advecting in monsoonal moisture with persistent east-
southeast flow across the plains. The continued upslope flow will
allow for increased cloud cover and a westward progression of the
most unstable air. Shower and thunderstorm coverage will generally
increase Wednesday afternoon, with conditions supportive of
efficient rain producers. Showers and storms will form over the
higher terrain early in the afternoon before slowly moving off to
the southeast. Given the abundant moisture and easterly flow, while
various severe hazards are on the table, our biggest impact concern
at this time will be heavy rainfall and flash flooding, especially
over the burns scars and other vulnerable areas. The Spring Creek
and Oak Ridge burn areas will especially need to be watched closely.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 225 PM MDT Tue Jul 16 2024

Modest west to northwest flow aloft remains progged to become more
northerly through the end of the work week, as upper level ridging
across the Southern Rockies retogrades back across the Desert
Southwest. This will allow for an influx of available moisture as
subtropical moisture across the Desert Southwest circulates around
the upper high and into the Central Rockies. This, combined with
modest southerly return flow across the southeast Plains will lead
to PWATS of 100-150 percent of normal across the region through
the end of the work week. The available moisture, with strong
summer solar insolation and occasional disturbances within the flow
will lead to daily chances of showers and thunderstorms across south
central and southeast Colorado through the end of the work week,
with the best coverage over and near the higher terrain. With the
increased available moisture, storms will be capable of producing
heavy rainfall, with the potential for flash flooding, especially
for area burn scars and other susceptible areas and areas where
heavy rain has fallen in previous days. There will also the
potential for strong to severe storms across poritions of southeast
Colorado, dependant on amount of instablity and shear profiles.
Temperatures through the end of the work week look to be at to
slightly below seasonal levels.

For the weekend and into early next week, the upper high is progged to
elongate north and west across the West Coast and into the Great Basin
leading to unseasonably strong north to northwest flow aloft in place
across the Rockies once again. While avaiable moisture does thin out
within the northerly flow aloft, there will continue to be bouts of
increased uvv and moisture, especially across Eastern Colorado, with
passing waves translating down the backside of the upper ridge across
the Northern Rockies and into the High Plains. These waves will bring
cold fronts and surges in available moisture, with continued chances of
showers and thunderstorms, especially over and near the higher terrain,
throughout the extended forecast. Temperatures through the extended
period look to be below to possible well below late July levels,
especially across the southeast Plains.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1126 AM MDT Tue Jul 16 2024

VFR conditions are generally expected at KALS, KCOS, and KPUB
through 24 hours.

KALS: Showers and storms are expected to move off of the nearby
mountains by 21Z this afternoon, and will remain in the vicinity of
the terminal through this evening. Timing on any direct impacts to
the terminal will be difficult due to the scattered nature of storms
today. Current best chances for storms at the terminal will be
between 20-01Z, though confidence in coverage is still low enough to
leave as VCTS for now. Storms will produce gusty, erratic outflow
winds and moderate rainfall. Storms across the valley should mostly
dissipate prior to midnight tonight.

KCOS: Storms will move in from the terrain to the west shortly after
20Z, with storms expected close to and over the terminal starting
around 21Z, briefly reducing vis and ceilings. This timing could
vary a bit depending on the speed of the incoming cold front. When
the front arrives, winds will turn from the NNE before becoming more
variable in the presence of showers and storms through the remainder
of today and into this evening. Storms should leave the area by
about 10pm tonight, leaving winds a bit lighter overnight, with a
northerly component.

KPUB: Easterly winds will persist ahead of the incoming cold front.
As it arrives, showers and thunderstorms will pick up and move off
of the mountains and towards the terminal. Best chances for storms
at the terminal will be between 22-00Z this afternoon, with storms
remaining in the general vicinity into early evening. Near and
beneath storms, winds will be variable and gusty with moderate to
heavy rainfall. This could limit vis and cloud ceilings for brief
amounts of time through this afternoon and into this evening. Storms
should depart the area of the terminal by about 10pm tonight, with
weaker and more variable winds overnight. Winds will pick up again
from the southeast close to the end of this forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...MW
AVIATION...GARBEROGLIO
Hazardous weather outlook, Jul 16, 10:26 AM MST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1126 AM MDT Tue Jul 16 2024

COZ058>089-093>099-171730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1126 AM MDT Tue Jul 16 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A cold front will push through the area early this afternoon,
bringing in much cooler temperatures along with an increased chance
of showers and thunderstorms across the area. Storms are expected
to fire over and near the higher terrain early this afternoon
before pushing east. Storms over and near the mountains will be
capable of producing gusty outflow winds to 45 mph, moderate
rainfall, frequent lightning, and half to three-quarter inch hail.

As storms move east of the plains they are expected to intensify and
expand in coverage, becoming strong to severe. Stronger storms today
will be capable of producing hail up to 1 inch and damaging wind
gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorm, along with flash flooding, risks
continue Wednesday, especially across the plains. Several more
rounds of thunderstorms are expected late week into the weekend
with a threat of flash flooding each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

GARBEROGLIO/RODRIGUEZ

In the hours before

Special weather statement, Jul 16, 12:47 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
147 PM MDT Tue Jul 16 2024

COZ081-084-085-162015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
147 PM MDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL EL PASO COUNTY THROUGH
215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm over
southern Colorado Springs, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado Springs, Fountain, Manitou Springs, Stratmoor, Schriever
Space Force Base, Security, Security-Widefield, Cimarron Hills,
Peterson Space Force Base, and Fort Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3885 10496 3898 10479 3879 10438 3867 10465
TIME...MOT...LOC 1947Z 304DEG 23KT 3885 10475

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jul 16, 12:55 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
155 PM MDT Tue Jul 16 2024

COZ085-086-162030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
155 PM MDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN EL PASO...NORTHWESTERN
CROWLEY AND NORTHEASTERN PUEBLO COUNTIES THROUGH 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Hanover, or 18 miles northeast of Pueblo Airport,
moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southern El Paso,
northwestern Crowley and northeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3851 10405 3833 10406 3828 10409 3847 10441
      3860 10429
TIME...MOT...LOC 1955Z 304DEG 23KT 3849 10428

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jul 16, 1:04 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT Tue Jul 16 2024

COZ083-085-086-162045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
204 PM MDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES THROUGH 245 PM
MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 23 miles northwest of Pueblo, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northern Pueblo, Pueblo West, Pueblo Reservoir, and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3846 10510 3854 10509 3859 10500 3838 10452
      3825 10473 3834 10504
TIME...MOT...LOC 2004Z 300DEG 22KT 3846 10496

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jul 16, 1:09 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
209 PM MDT Tue Jul 16 2024

COZ074-088-162045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
209 PM MDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAS ANIMAS COUNTY
THROUGH 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cokedale, or near Trinidad, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Trinidad, Cokedale, and Starkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3713 10471 3722 10467 3721 10427 3700 10435
TIME...MOT...LOC 2009Z 281DEG 16KT 3714 10460

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jul 16, 1:20 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
220 PM MDT Tue Jul 16 2024

COZ077>080-083-162045-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
220 PM MDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FREMONT AND
NORTHEASTERN CUSTER COUNTIES THROUGH 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Royal Gorge, or 41 miles west of Pueblo, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Fremont and northeastern Custer Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3829 10555 3840 10545 3835 10511 3811 10525
TIME...MOT...LOC 2020Z 294DEG 18KT 3831 10538

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MG
Special weather statement, Jul 16, 1:33 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
233 PM MDT Tue Jul 16 2024

COZ086-089-162100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
233 PM MDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CROWLEY AND
NORTHEASTERN PUEBLO COUNTIES THROUGH 300 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Boone, or 24 miles east of Pueblo Airport, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Crowley and northeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3841 10418 3850 10410 3844 10379 3826 10400
TIME...MOT...LOC 2033Z 294DEG 17KT 3840 10406

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MG

The radar

The Pueblo radar (KPUX), 17 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pueblo

When
July 16, 1:36 PM MST
Where
Pueblo County, 12.03 mi ENE of Boone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.340, -104.060

Estimated 50 to 60 mph wind gust from CO-OP observer.

Thunderstorm Wind, El Paso

When
July 16, 1:54 PM MST
Where
El Paso County, 1.28 mi ENE of (Cos)colorado Spgs Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -104.680

Asos station KCOS colorado springs airport measured 59mph wind gust.

Thunderstorm Wind, Pueblo

When
July 16, 2:00 PM MST
Where
Pueblo County, 1.29 mi ESE of (Pub)pueblo Muni Arp
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.280, -104.500

Asos station KPUB pueblo airport measured 70mph wind gust.

Thunderstorm Wind, Crowley

When
July 16, 2:35 PM MST
Where
Crowley County, 2.82 mi N of Sugar City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.270, -103.660

Pole barn blown down, trees blown down. Relayed by county sheriff.

Thunderstorm Wind, Crowley

When
July 16, 2:40 PM MST
Where
Crowley County, 1.38 mi N of Sugar City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.250, -103.670

Large limbs and trees blown down in ditches along co ln 22 and 22.5 between cr k and hwy 96. Relayed by crowley county sheriff.

Thunderstorm Wind, Baca

When
July 16, 5:10 PM MST
Where
Baca County, 0.69 mi S of Two Buttes
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.560, -102.400

Strong outflow winds of 80mph were recorded in Two Buttes.

Thunderstorm Wind, Baca

When
July 16, 5:10 PM MST
Where
Baca County, 11.75 mi N of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.570, -102.620

Downed power poles along of 287 north of mm 46.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204845, 1204844, 1204843, 1204851, 1204850, 1204842, 1204848.